Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 74, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 23, 2023, 4:28 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2023, 4:28 PM MDT (22:28 UTC)
- Expired
- Aug 23, 2023, 7:20 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 85 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.5 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446
WGUS55 KBOU 232228
FFWBOU
COC069-240130-
/O.NEW.KBOU.FF.W.0074.230823T2228Z-230824T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
428 PM MDT Wed Aug 23 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Larimer County in north central Colorado...
* Until 730 PM MDT.
* At 428 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.2 and 0.3 inches of
rain have fallen. Additional rainfall amounts of 0.3 to 0.4 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the central portions of the Cameron Peak burn area.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pennock Pass, Rustic, Pingree Park and Red Feather Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4080 10558 4079 10568 4069 10573 4058 10572
4053 10563 4055 10553 4064 10549 4078 10552
FLASH FLOOD...RADAR INDICATED
$$
AD1 follow-up statement
323
WGUS75 KBOU 240120
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
720 PM MDT Wed Aug 23 2023
COC069-240130-
/O.CAN.KBOU.FF.W.0074.000000T0000Z-230824T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
720 PM MDT Wed Aug 23 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LARIMER COUNTY FOR
THE CAMERON PEAK BURN AREA...
Flood waters have receded. Flooding is no longer expected to pose a
threat.
LAT...LON 4080 10558 4079 10568 4069 10573 4058 10572
4053 10563 4055 10553 4064 10549 4078 10552
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:50 PM MDT, 38 minutes earlier.
Area forecast discussion, Aug 23, 3:50 PM MDT, 38 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 350 PM MDT Wed Aug 23 2023 .SHORT TERM...(This evening through Thursday) Issued at 202 PM MDT Wed Aug 23 2023 Upper level ridge over the Central/Southern Plains will produce a southerly flow aloft across Colorado. This southerly flow will continue to transport subtropical moisture into the region. Precipitable water values will climb to around an inch across northeast Colorado and 0.75(in) over the higher terrain by this evening. Still a fair amount of warm air aloft which is limiting instability over eastern Colorado. However over the mountains, the slightly cooler air aloft is leading to surface based CAPE of up to 600 J/kg. Expect scattered showers and storms through mid evening over the mountains. Isolated convection will be possible eastward to about I-25. The convection along the I-25 Corridor will be weaker with gusty outflow winds and light/moderate rainfall under the showers/storms. For Thursday, similar weather conditions will prevail. Airmass cools just a little (up to 3 degrees). Highs should be able to reach the lower 90s over most of northeast Colorado. Moisture and instability looks to be similar as today with only a slight increase over the mountains. This should lead to scattered to numerous thunderstorms over the higher terrain. These storms will track north-northeast. If convection is to take place, it will need to form over plains, which may be difficult due to the limited instability. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM MDT Wed Aug 23 2023 Friday and Saturday will be a very active stretch of weather. Remnants of Tropical Storm Harold will move around a strong ridge centered over the Midwest and end up over northern Colorado on Friday and Saturday. There will be significant moisture in place with forecast precipitable water values around 1.4-1.5" across the I-25 corridor and plains. There are only 3 recorded soundings in Denver that have had a precipitable water value above 1.5" so if values were to be that high, it would be a remarkable event. A shortwave trough associated with this system will provide forcing along with upslope low level flow. This upslope flow will form behind a cold front that will move through Friday morning. Highs will be on the cooler side as a result as they will stay in the upper 70s to low 80s across the plains. Model soundings indicate decent instability with mixed layer CAPE values up to 2,000 j/kg across the far eastern plains. This may allow for a couple severe storms in Elbert, Lincoln, and Washington Counties Friday afternoon with large hail and gusty winds the primary threats. Further west along the I-25 corridor and foothills, sounding show more of a long, skinny CAPE profile which is conducive for efficient rain producing storms. The combination of near record high moisture, good forcing, and instability, will lead to widespread coverage of showers and storms Friday afternoon through Friday night. The majority of the our CWA is forecast to receive over an inch of rainfall from Friday morning through Sunday morning. While plenty of locations will receive a welcome dose of rain, the fear is that there will be areas of much heavier rainfall that could lead to flooding. Ensemble guidance from the ECMWF has a mean QPF of 1.5" at DIA and 2" at Fort Collins (FNL). Some members exceed 3" of rain at both locations so the ensemble guidance does indicate the potential for heavy rainfall and flooding. Of particular note is the ECMWF Extreme Forecast Index which shows a large portion of our forecast area having values of around 0.8 for QPF which indicates a high likelihood that a portion of our forecast area will see near record daily rainfall values during this event. The shift of tails shows a value of 2 which means it is possible the rainfall records are broken by a wide margin. This, unfortunately, all seems reasonable given the threat for warm rain processes from the tropical moisture. As a result, we will need a Flood Watch for portions of our forecast area for this event. The reason that watches were not issued at this time was due to the low confidence in the exact location of the heavy rainfall. Models don't have much agreement for the location of the heavy rainfall with some keeping the heavy rain near Cheyenne and others keeping it as far south as El Paso County. The rain will last most of the night on Friday night before coming to an end Saturday morning. If clouds break and instability is able to build in, more showers and storms will form on Saturday. There is some uncertainty, however, as to whether it will be too stable for storms Saturday afternoon. Highs on Saturday will be below normal with the mid 70s expected for a high in the Denver metro. A shortwave trough will move across our forecast area on Sunday within northwesterly flow aloft. Meanwhile, a surface cold front will push through the area providing low level lift. With plenty of moisture still in place, scattered showers and storms will form Sunday afternoon. A ridge will develop over the Intermountain West on Monday and will push eastward throughout the rest of the week. Conditions in Colorado will dry out and warm up throughout the week. The 90s may return to the plains by the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1134 AM MDT Wed Aug 23 2023 VFR to prevail through tonight and Thursday. Scattered showers and storms will form west of Denver after 18Z and for the most part stay west of the area through the evening. A stray shower (and perhaps a storm) may produce an outflow causing a wind shift. Thus, kept the tempo for variable winds in the TAF. Convection dies off mid evening. As far as winds go, east to southeast winds are expected to prevail through late evening. Wind speeds should pick up after 21Z with gusts to around 20 knots. A wind shift to the northwest is expected in the 04-07Z window tonight. && .HYDROLOGY... Issued at 300 PM MDT Wed Aug 23 2023 For the rest of today and Thursday, best moisture will be west of I- 25 and more so in the mountains. Precipitable water values will be around an inch across the plains, which is near normal. For the mountains, the 0.75(in) and a little more is 130-170 percent of normal. Add in better instability as well for the higher terrain and this will lead to the higher terrain seeing the bulk of showers and storms. Some of the storms will produce heavy rain. Storm motion will be a decent speed, so heavy rainfall should be short lived. Chances for flash flooding over the burn areas will be low/limited today and Thursday. Significant moisture from a remnant tropical system will move into Colorado on Friday and Saturday. As a result, storms could produce very heavy rainfall as warm rain processes could develop. Rainfall amounts exceeding 3 inches may occur which could lead to flash flooding. This event will need a Flood Watch for Friday afternoon through Friday night but confidence in the location of the heaviest rainfall means that a watch will not be issued until tonight or tomorrow. The recent burn areas, especially Cameron Peak, will see a significant flood threat. Flood prone areas in the foothills and eastern plains will also see a flood threat. Please monitor the forecast for updates on the flash flood risk and rain amounts for Friday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Danielson AVIATION...Meier HYDROLOGY...Meier/Danielson
Hazardous weather outlook, Aug 23, 10:44 AM MDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1044 AM MDT Wed Aug 23 2023 COZ030>051-241645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1044 AM MDT Wed Aug 23 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop over the mountains this afternoon, with a few moving off the foothills in the late afternoon and evening. Most of the showers will only produce light rain, but wind gusts up to 45 mph are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms will develop over the mountains on Thursday while the plains remain hot and dry. Moisture increases substantially on Friday with widespread showers and thunderstorms expected to develop Friday afternoon and evening. There will be a threat of flash flooding Friday and Friday night especially over the burn areas as well as flood prone areas on the plains. Saturday and Sunday will see scattered afternoon storms. Conditions dry out and warm up next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:19 PM MDT | Areal Flood Advisory | BOU | Larimer | 2 hr |
| Aug 23, 5:41 PM MDT | Special Weather Statement | BOU | Broomfield | 49 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.